Alert archive / Wyoming / High Wind Warnings in 2026

High Wind Warning 5, NWS Riverton, WY

February 26, 2026Fremont County, Hot Springs County, Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Feb 26, 2026, 1:59 AM MST for Fremont County, Hot Springs County, Park County, Wyoming. It took effect at Feb 26, 2026, 8:00 AM MST. It was in force for 34 hr. 17 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 26, 2026, 1:59 AM MST (08:59 UTC)
In effect from
Feb 26, 2026, 8:00 AM MST
Expired
Feb 27, 2026, 6:18 PM MST
In force
34 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 26, 2:22 PM MSTNON-TSTM WND GST 818 E Sunlight Basin, WYMesonet station KCHJ WY296 Chief J Pass (DOT).
Feb 26, 4:37 PM MSTSNOW 41 Sw Canyon, WY
Feb 26, 4:38 PM MSTSNOW 1016 N Pahaska, WY
Feb 26, 4:39 PM MSTSNOW 52 Wsw East Entrance, WY
Feb 26, 4:39 PM MSTSNOW 98 W East Entrance, WY
Feb 26, 4:40 PM MSTSNOW 2012 Se Pahaska, WY
Feb 26, 4:40 PM MSTSNOW 2214 N Sunlight Basin, WY
Feb 26, 4:41 PM MSTSNOW 223 Wsw Hamilton Dome, WY
Feb 26, 4:41 PM MSTSNOW 920 Sw Pitchfork, WY
Feb 26, 4:41 PM MSTSNOW 1016 Ne Dubois, WY
Feb 26, 4:41 PM MSTSNOW 1813 Wsw Sunlight Basin, WY
Feb 26, 4:41 PM MSTSNOW 2511 N Dubois, WY
Feb 26, 4:42 PM MSTSNOW 215 Se Wapiti, WY
Feb 26, 4:42 PM MSTSNOW 46 Sw Pitchfork, WY
Feb 26, 4:42 PM MSTSNOW 117 Nw Sunlight Basin, WY
Feb 26, 4:42 PM MSTSNOW 1319 Sw Valley, WY
Feb 26, 6:07 PM MSTNON-TSTM WND GST 748 E Sunlight Basin, WYMesonet station KCHJ WY296 Chief J Pass (DOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2026-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2026-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WWUS75 KRIW 260859
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
159 AM MST Thu Feb 26 2026

WYZ002-270000-
/O.UPG.KRIW.HW.A.0005.260226T1500Z-260228T0300Z/
/O.NEW.KRIW.HW.W.0005.260226T1500Z-260228T0300Z/
Absaroka Mountains-
159 AM MST Thu Feb 26 2026

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MST 
FRIDAY...

* WHAT...West winds 30 to 50 mph with gusts up to 60 to 75 mph 
  possible.

* WHERE...Absaroka Mountains.

* WHEN...From 8 AM this morning to 8 PM MST Friday.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

WYZ003-270000-
/O.UPG.KRIW.HW.A.0005.260226T1500Z-260227T0300Z/
/O.NEW.KRIW.HW.W.0005.260226T1500Z-260227T0300Z/
Cody Foothills-
Including the cities of Meeteetse, Cody, and Clark
159 AM MST Thu Feb 26 2026

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MST 
THIS EVENING...

* WHAT...West winds 25 to 40 mph with gusts up to 65 mph possible.

* WHERE...Cody Foothills.

* WHEN...From 8 AM this morning to 8 PM MST this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles traveling on Wyoming State Highway 120 north of Cody.

* ADDITIONAL DETAILS...The strongest winds are forecast to occur in 
  area from Cody to Clark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Gerhardt
5 follow-up statements
490 
WWUS75 KRIW 261725
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1025 AM MST Thu Feb 26 2026

WYZ002-271400-
/O.CON.KRIW.HW.W.0005.000000T0000Z-260228T0300Z/
Absaroka Mountains-
1025 AM MST Thu Feb 26 2026

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST FRIDAY...

* WHAT...West winds 30 to 45 mph with gusts up to 60 to 75 mph 
  possible.

* WHERE...Absaroka Mountains.

* WHEN...Until 8 PM MST Friday.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

WYZ003-270300-
/O.CON.KRIW.HW.W.0005.000000T0000Z-260227T0300Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
1025 AM MST Thu Feb 26 2026

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...West winds 25 to 40 mph with gusts up to 60 mph possible.

* WHERE...Cody Foothills.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles traveling on Wyoming State Highway 120 north of Cody.

* ADDITIONAL DETAILS...The strongest winds are forecast to occur in 
  area from Cody to Clark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Dziewaltowski
957 
WWUS75 KRIW 270118
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
618 PM MST Thu Feb 26 2026

WYZ003-270230-
/O.CAN.KRIW.HW.W.0005.000000T0000Z-260227T0300Z/
Cody Foothills-
Including the cities of Cody, Meeteetse, and Clark
618 PM MST Thu Feb 26 2026

...HIGH WIND WARNING IS CANCELLED...

Winds still gusting up to 40 to 50 mph but on the decline. The 
threat has ended.

$$

WYZ002-280300-
/O.CON.KRIW.HW.W.0005.000000T0000Z-260228T0300Z/
Absaroka Mountains-
618 PM MST Thu Feb 26 2026

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST FRIDAY...

* WHAT...West winds 30 to 45 mph with gusts up to 60 to 70 mph 
  possible.

* WHERE...Absaroka Mountains.

* WHEN...Until 8 PM MST Friday.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Lowe
661 
WWUS75 KRIW 270651
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1151 PM MST Thu Feb 26 2026

WYZ002-280000-
/O.CON.KRIW.HW.W.0005.000000T0000Z-260228T0300Z/
Absaroka Mountains-
1151 PM MST Thu Feb 26 2026

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST FRIDAY...

* WHAT...West winds 30 to 45 mph with gusts up to 75 mph possible.

* WHERE...Absaroka Mountains.

* WHEN...Until 8 PM MST Friday.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Gerhardt
307 
WWUS75 KRIW 272119
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
219 PM MST Fri Feb 27 2026

WYZ002-280300-
/O.CON.KRIW.HW.W.0005.000000T0000Z-260228T0300Z/
Absaroka Mountains-
219 PM MST Fri Feb 27 2026

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...West winds 30 to 45 mph with gusts up to 75 mph.

* WHERE...Absaroka Mountains.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Myers
407 
WWUS75 KRIW 280118
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
618 PM MST Fri Feb 27 2026

WYZ002-280230-
/O.CAN.KRIW.HW.W.0005.000000T0000Z-260228T0300Z/
Absaroka Mountains-
618 PM MST Fri Feb 27 2026

...HIGH WIND WARNING IS CANCELLED...

Westerly wind routinely gusted 45 to 65 mph from early Friday 
morning through the afternoon. However, wind gusts have decreased 
and are not expected to reach warning thresholds. Therefore, the 
High Wind Warning has been cancelled.

The strongest gusts of 55 to 65 mph were recorded Friday on Chief 
Joseph Pass along US Highway 296 in northern Park County.

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

CNJ

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 25, 9:30 PM MST, 4 hours 29 minutes earlier. Its key messages:

  • Precipitation has diminished for the overnight hours into Thursday morning. Winds have diminished but still elevated with gusts up to 20 to 30 mph for points east of the Divide.
  • Gusty winds exceeding 50 mph persist into Thursday with the windiest locations likely being across the Absarokas, Cody Foothills, and Wind Corridor from Casper to Rock Springs.
  • Dry, mild, and breezy conditions prevail through the remainder of the week into the weekend.
Area forecast discussion, Feb 25, 9:30 PM MST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
930 PM MST Wed Feb 25 2026

.KEY MESSAGES...

- Precipitation has diminished for the overnight hours into
  Thursday morning. Winds have diminished but still elevated
  with gusts up to 20 to 30 mph for points east of the Divide.

- Gusty winds exceeding 50 mph persist into Thursday with the
  windiest locations likely being across the Absarokas, Cody
  Foothills, and Wind Corridor from Casper to Rock Springs.

- Dry, mild, and breezy conditions prevail through the remainder
  of the week into the weekend.

&&

.UPDATE...
Issued at 1108 AM MST Wed Feb 25 2026

Much of the forecast remains on track with little change in
comparison to the previous discussion. Showers look to gradually
dissipate over western WY with precipitation chances shifting
to parts of northern and central WY this afternoon and evening.
Hi-res models have indicated the possibility for a few rumbles
of thunder as showers pop up east of the Divide. Otherwise
widespread strong gusty winds remain mostly unchanged with these
gusty winds likely to persist into Thursday for portions of the
CWA. At this time confidence has not increased regarding the
possibility for High Wind criteria over the Absarokas and Cody
Foothills. Due to this High Wind Watches remain with the
possibility for an upgrade coming with the next forecast package
overnight. Elevated fire weather concerns will be possible
Thursday due to the combination of low RH, gusty winds, and dry
fuels. The areas of concern remain across portions of Fremont,
Natrona, and Johnson Counties. However, at this time no fire
related highlights will be issued. The rest of the forecast
period sees warm and mostly dry conditions prevail. High
temperatures are forecast to remain within the mid to upper 50s
east of the Divide. Locations west of the Divide will see a
more gradual warm up with highs eventually reaching the mid to
upper 40s by the end of the week. Precipitation chances look to
return to western WY for the start of next week. At this time
any chances for precipitation east of the Divide remains very
low. February will likely end up being one of the warmest on
record across numerous climate sites. The same can be said for
the meteorological winter, which is from Dec to Feb, as nearly
all climate sites are expected to see the warmest winter on
record.

&&

.DISCUSSION...
Issued at 236 AM MST Wed Feb 25 2026

There are two key features present on 09Z water vapor imagery. The
first is a fetch of Pacific moisture embedded within strong west-
northwesterly flow and the second is a shortwave trough near the
Montana/Canada border. The strong jet aloft is ushering the Pacific
moisture into the region and will remain located over Wyoming today,
bringing precipitation to the west and widespread wind. Expect
temperatures today to be slightly warmer than yesterday due to more
wind.

This abundant moisture, combined with favorable orographics, has
brought heavy snow to the western mountains over the last 24 hours
or so. Expect this moderate to heavy snow to continue through much
of the day today across the western mountains. The current forecast
reflects these areas, especially locations above 9,000 ft, seeing
anywhere from 6 to 12 (70%-95% chance) inches through 5PM this
evening. Thus, the Winter Storm Warnings remain in effect through
5PM for the Yellowstone National Park, and the Absaroka, Wind River,
Teton, Salt River, and Wyoming Mountain Ranges. An additional 4 to 6
(70% chance) inches are expected across the Bighorn Mountains,
including over Powder River Pass, through 5 PM this evening, so the
Winter Weather Advisory also remains in effect. As for Jackson Hole
Valley, the predominate precipitation type is expected to be rain
with a 90% chance of temperatures remaining above 35 degrees F.
Precipitation rates will overall be less today as drier air begins in
infiltrate the low levels, so it is not likely that a prolonged
period of snow will occur. Given that precipitation will largely fall
as rain, and occasionally as a rain/snow mix, the Winter Weather
Advisory for Jackson Hole Valley has been cancelled. The previously
mentioned shortwave trough, and associated front, will traverse
south across Wyoming this afternoon and evening and quickly cut
available moisture off to the area. Light snow could linger over the
mountains through the overnight hours with minimal accumulations.

As mentioned, widespread strong to high winds are expected today.
The shortwave trough will be shifting south today and orient the
core of the upper level jet to be directly over Wyoming with mean
winds of 125kts to 140kts. Closer to the surface, westerly winds
will strengthen as the pressure gradient tightens ahead of the
approaching shortwave from Canada. Wind gusts ranging from 35mph to
65mph will be common across most of the area today, with the
greatest winds occurring between 10AM and 6PM. The strongest winds
will coincide with the shortwave's vorticity maximum. Wind gusts of
50 to 65mph are most likely (80% to 95% chance) across the Wind
River Basin, Natrona County, much of Sweetwater County, southern
Lincoln County, and the eastern Wind River Mountains. Occasional
gusts above 70 mph (40% to 70%) are possible in wind prone locations
such as around South Pass and Outer Drive in Casper. High Wind
Warnings are in effect today across these locations.

Northwesterly flow will be evident on Thursday behind the shortwave
and as a ridge builds over the West Coast with little available
moisture. Wyoming will be positioned in the left entrance region of
an upper level jet to the south and in the right exit region of an
upper jet to the north. This is a region where downward motion is
favored, thus higher winds at the surface. The main story for
Thursday is wind and elevated to near critical fire weather
conditions across parts of the area. Let's first discuss wind. A
tight pressure gradient is expected across the entire area,
especially over the Absarokas. Mean 700mb winds across the Absarokas
are forecast to be anywhere from 50kts to 70kts, and with flow being
more west to northwesterly, strong gap winds are forecast to develop
in the Clark to Cody areas. There is a 85% chance of wind gusts
exceeding 55 mph and a 35% to 40% chance of gusts exceeding 70 mph.
Given these probabilities, a High Wind Watch will be issued for the
Absaroka Mountains and the Cody Foothills beginning Thursday morning.

Wind will also be present across the Wind Corridor due to
700mb winds between 30kts and 40kts. These winds are expected to
translate to the surface, so frequent westerly gusts of 30 to 45 mph
(80% to 95% chance) expected. Given deep mixing and a drier airmass
behind today's front, relative humidities are forecast to fall in
the 15% to 25% range across Natrona County, southern Johnson County,
and across the Wind River Basin. These low relative humidities could
even be too high as gusty winds could lower them more. It is
important to note, that last weeks snow has been melting due to the
warm temperatures and gusty winds so the top layers of ground could
be more saturated. However, more drying is expected today. Given
these lower relative humidity values, gusty winds, and dry fuels,
elevated to near critical fire weather is expected for the
aforementioned areas Thursday afternoon.

There is good consensus among ensemble members that unsaturated,
northwesterly flow will be in place Thursday through Saturday
morning. Expect temperatures to be near normal (upper 30s to low
40s) across western Wyoming and 10 to 15 degrees above normal (50s)
elsewhere. The West Coast ridge begins to shift east and flatten
late Saturday into Sunday as a trough and associated closed low
develops over the Southwest. This will allow for Pacific moisture to
make its return and bring our next shot at mountain snow and low
elevation rain and/or snow.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 930 PM MST Wed Feb 25 2026

VFR conditions at all TAF sites for the entirety of the period.
Winds remain elevated overnight at COD/RKS with gusts up to
25kts. These winds will increase to 35kts after 16-17Z with
daytime heating and mixing to the surface. Increasing winds at
CPR/RIW/PNA/JAC after 17-18Z as well with gusts up to 18-25kts
along the same lines. Winds diminish after 00-02Z with
radiational cooling under mostly clear skies and shallow
inversion. Winds, however remain elevated at COD/RKS/CPR due to
funneling and southward LLJ remaining. Some high clouds will be
the extent of sky conditions remaining dry throughout.

Please see the Aviation Weather Center and/or CWSU ZLC and ZDV for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 8 AM MST Thursday through Friday evening
for WYZ002.

High Wind Watch from 8 AM MST Thursday through Thursday
evening for WYZ003.

&&

UPDATE...Dziewaltowski
DISCUSSION...Gerhardt
AVIATION...Lowe
Hazardous weather outlook, Feb 25, 8:21 PM MST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
821 PM MST Wed Feb 25 2026

WYZ001>020-022>030-270730-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
821 PM MST Wed Feb 25 2026

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...Strong gusty 55 to 70 mph winds are possible across the
Absaroka Mountains and the Cody Foothills. Gusty west winds of 30 to
45 mph are possible across the Wind Corridor. Elevated to near
critical fire weather conditions exist across portions of central
and
southern Wyoming.

Friday...Strong gusty 55 to 70 mph winds are possible across the
Absaroka Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

High Wind Warnings in Wyoming, 2026Every high wind warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.